Oregon, 2011Hail and Damaging Wind in Oregon, July 19, 2011
July 19, 2011 · NWS PDT · 4 events in 1 county or zone
An upper level trough combined with daytime heating produced scattered thunderstorms over Union and Wallowa Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough combined with daytime heating produced scattered thunderstorms over Union and Wallowa Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 19, 9:48 AM PST, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 19, 9:48 AM PST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1048 AM PDT TUE JUL 19 2011
.UPDATE...SHOWERS HAVE TAPERED OFF ALONG EAST SLOPES OF THE
WASHINGTON CASCADES AND THE KITTITAS VALLEY. ISOLATED CONVECTION IS
STARTING TO FIRE UP ALONG WHEELER AND MORROW COUNTY. ISOLATED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM THE LOWER
COLUMBIA BASIN EASTWARD...WITH THE HIGHEST CONCERN FOR THUNDERSTORMS
TO BE OVER UNION AND WALLOWA COUNTY. SPC HAS THIS AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT FOR THUNDERSTORMS
TODAY WILL BE GUSTY WINDS AND SMALL HAIL. MAY DO ANOTHER UPDATE
BEFORE THE AFTERNOON PACKAGE AS MAX TEMPERATURES MAY BE A BIT COOLER
THAN ANTICIPATED. OTHERWISE FORECAST REMAINS ON TRACK. WEBER
&&
.AVIATION...18Z TAFS...RAIN SHOWERS WILL CONTINUE TO MOVE THROUGH
THE AREA TODAY...CAUSING MVFR CONDITIONS AT TIMES. OTHERWISE...VFR
CONDITIONS WILL PREVAIL. THUNDERSTORMS WILL BE POSSIBLE NEAR
KPDT...KALW AND KPSC. THE RAIN WILL GRADUALLY DECREASE AND END FROM
WEST TO EAST THIS EVENING AND OVERNIGHT. WINDS WILL BECOME WINDY
WITH THE PASSAGE OF THE TROUGH AXIS...INCREASING TO 15-25 KTS WITH
GUSTS TO 35 KTS. WINDS WILL DECREASE LATER IN THE EVENING. 82
&&
PREV DISCUSSION... /ISSUED 255 AM PDT TUE JUL 19 2011/
SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. THE LATEST RADAR WAS
SHOWING A PLUME OF MOISTURE OVER THE WESTERN PORTIONS OF THE REGION
AND THIS IS FORECAST TO DRIFT EAST TODAY. ALREADY SOME LOCATIONS
ACROSS THE EAST SLOPES OF THE OREGON CASCADES RECEIVED OVER AND INCH
OF PCPN WHICH PROMPTED AND URBAN FLOOD ADVISORY INTO THIS MORNING.
IN ADDITION THE MOISTURE WILL COMBINE WITH DAYTIME HEATING AND THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE WHERE THUNDERSTORMS ARE
POSSIBLE TODAY AND SOME STORMS MAY BECOME STRONG ESPECIALLY OVER THE
EASTERN PORTIONS OF THE AREA INTO THIS EVENING. PRESSURE GRADIENTS
TIGHTEN TODAY AND A WIND ADVISORY IS IN EFFECT ACROSS THE GORGE AND
KITTITAS VALLEY.
THE STORM SYSTEM MOVES RAPIDLY EAST TONIGHT WITH DRIER AIR INVADING
OUR AREA FROM THE WEST BUT THE SHOWERS WILL LINGER OVER THE AREA
MOUNTAINS TONIGHT. OTHERWISE MAINLY DRY CONDITIONS WILL PERSIST
WEDNESDAY BEFORE ANOTHER DISTURBANCE CLIPS OUR NORTHERN PORTIONS
WITH SOME SHOWERS DEVELOPING ALONG THE EAST SLOPES OF THE WASHINGTON
CASCADES AND BLUE MOUNTAINS WEDNESDAY NIGHT.
AFTERNOON HIGH TEMPERATURES WILL BE BELOW NORMAL TODAY AND REBOUND
WEDNESDAY AFTERNOON.
LONG TERM...THURSDAY AFTERNOON THROUGH TUESDAY...A DRY AND STABLE
WESTERLY FLOW WHICH WILL PROVIDE FAIR WEATHER CONDITIONS THROUGH AT
LEAST SATURDAY. THE EXCEPTION WILL BE OVER THE NORTHERN BLUE
MOUNTAINS AND THE WALLOWA MOUNTAINS WHERE THERE WILL BE JUST ENOUGH
MOISTURE AND INSTABILITY TO CAUSE ISOLATED SHOWERS AND AFTERNOON
THUNDERSTORMS ON THURSDAY. IN ADDITION THE HIGHER EAST SLOPES OF THE
WASHINGTON CASCADES MAY ALSO SEE A FEW LIGHT RAIN SHOWERS EACH DAY
THROUGH FRIDAY. THE WESTERLY FETCH OF AIR OFF THE PACIFIC WILL KEEP
CONDITIONS COOLER THAN NORMAL...IN THE 70S TO LOWER 80S IN THE LOWER
ELEVATIONS. THE FLOW ALOFT WILL THEN TURN MORE SOUTHWEST BY SUNDAY
AND MONDAY WHICH WILL PUMP WARMER AND MORE UNSTABLE AIR INTO THE
FORECAST AREA FOR THE WEEKEND AS AN UPPER RIDGE DEVELOPS OVER THE
SOUTHWEST USA AND AN UPPER TROUGH DEEPENS OFF THE CALIFORNIA COAST.
THERE ARE SOME MODEL STRENGTH AND TIMING DIFFERENCES BY THAT TIME...
HOWEVER...AND THEREFORE WILL OPT TO NOT CHANGE THE FORECAST JUST YET
THAT FAR OUT IN TIME. EVEN THOUGH IT WILL BECOME WARMER AND LESS
STABLE THE ATMOSPHERE WILL STILL BE DRY WITH PRECIPITATION NOT
EXPECTED THROUGH THE WEEKEND INTO EARLY NEXT WEEK. 88
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 75 51 79 52 / 50 20 10 10
ALW 76 55 79 54 / 50 20 10 10
PSC 81 54 83 55 / 30 10 10 10
YKM 79 52 77 52 / 50 10 10 10
HRI 77 54 81 55 / 40 10 10 10
ELN 76 53 74 51 / 70 10 10 10
RDM 72 40 78 45 / 50 10 10 10
LGD 71 49 76 47 / 70 20 10 10
GCD 69 40 75 46 / 70 20 10 10
DLS 76 56 76 55 / 20 10 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT
ORZ041.
WA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT
WAZ026.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT
WAZ024.
&&
THREAT INDEX
TODAY : YELLOW
WEDNESDAY : GREEN
THURSDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
89/88/82Hazardous weather outlook, Jul 19, 10:59 AM PST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1159 AM PDT TUE JUL 19 2011
UPDATED FOR REVISED THUNDERSTORM THREAT AREA TODAY AND TONIGHT
ALONG WITH WORDING FOR DAYS 2 THOUGH 7
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
201415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
1159 AM PDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
WASHINGTON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
STRONG WIND
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
EASTERN COLUMBIA RIVER GORGE OF OREGON
STRONG THUNDERSTORMS
GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
OF OREGON
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL CONTINUE CROSSING
THE REGION TODAY. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS WALLOWA COUNTY AND THE FAR EASTERN PORTIONS OF
THE GRANDE RONDE VALLEY AND NORTHERN BLUE MOUNTAINS. THERE IS
POTENTIAL FOR HAIL LARGER THAN 1/2 INCH AND WIND GUSTS GREATER
THAN 40 MPH.
ELSEWHERE AND MAINLY EAST OF THE U.S. HIGHWAY 97 CORRIDOR,
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AND HAVE ALREADY
BEGUN OVER WHEELER COUNTY NEAR FOSSIL, OREGON. WEST OF U.S. 97,
MAINLY SHOWERS WILL CONTINUE THROUGH THE EARLY AFTERNOON.
BREEZY TO VERY WINDY CONDITIONS WILL DEVELOP BEHIND THE COLD FRONT
TODAY WITH THE STRONGEST WINDS EXPECTED IN THE COLUMBIA RIVER
GORGE AND THE KITTITAS VALLEY OF WASHINGTON. A WIND ADVISORY HAS
BEEN ISSUED FOR THOSE TWO LOCATIONS. PLEASE REFER TO THE WIND
ADVISORY /PDXNPWPDT WWUS76 KPDT/ FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
BREEZY TO WINDY CONDITIONS WILL OCCUR AGAIN WEDNESDAY. ANOTHER LOW
PRESSURE AREA WILL CROSS MAINLY NORTH OF THE REGION THURSDAY FOR
ANOTHER DAY OF BREEZY TO WINDY CONDITIONS WITH SHOWERS POSSIBLE
OVER THE FAR NORTHEAST OREGON AND SOUTHEAST WASHINGTON.
TEMPERATURES WILL APPROACH NORMAL HEADING INTO EARLY NEXT WEEK AS
WEAK HIGH PRESSURE ALOFT BUILDS OVER THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.In the hours before
Special weather statement, Jul 19, 12:46 PM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
146 PM PDT TUE JUL 19 2011
ORZ049-050-502-503-192145-
GRANDE RONDE VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN
BLUE MOUNTAINS OF OREGON OR-WALLOWA COUNTY OR-
146 PM PDT TUE JUL 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UMATILLA AND CENTRAL
UNION COUNTIES UNTIL 245 PM PDT...
AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 11 MILES SOUTHWEST OF LA
GRANDE...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
MOTORISTS TRAVELLING ALONG INTERSTATE 84 IN THE VICINITY OF AND WEST
OF LA GRANDE SHOULD EXERCISE EXTREME CAUTION AS CONDITIONS WILL
RAPIDLY CHANGE.
LAT...LON 4503 11838 4538 11849 4557 11798 4505 11770
TIME...MOT...LOC 2044Z 251DEG 44KT 4526 11812
JBONK
Hail, Union
- When
- July 19, 12:50 PM PST to 1:00 PM PST
- Where
- Union County, 2.59 mi SE of Perry
- Measured
- 1 in hail
- Injuries
- 1 direct, 0 indirect
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 45.300, -118.138
Campers at Morgan Lake reported quarter sized hail that destroyed tents and then afterward, winds gusting to 70 mph blew them over. Hail completely covered the ground. One of the campers received minor injuries from the hail.
Thunderstorm Wind, Union
- When
- July 19, 1:00 PM PST to 1:10 PM PST
- Where
- Union County, 1.17 mi W of La Grande to 0.46 mi NW of La Grande
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 0 direct, 1 indirect
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 45.330, -118.104
A thunderstorm moved northeast through LaGrande toppling trees, snapping limbs, and downing power lines. Hail and heavy rainfall with the storm dropped visibility to near zero, causing minor street flooding and a bicycle-vehicle accident which injured bicycle rider. A baseball game in the Babe Ruth State Tournament was stopped for two hours.
Hail, Union
- When
- July 19, 1:10 PM PST
- Where
- Union County, La Grande Arpt
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 45.280, -118.000
Hail, Union
- When
- July 19, 1:15 PM PST
- Where
- Union County, 1.38 mi N of Union Jct
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.240, -117.900
Spotter reported mostly dime sized hail with some nickel sized hail. It was accompanied by heavy rain.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wyoming, July 19, 20114 deaths · 2 injured · 1 event
- Excessive Heat in Missouri, July 19 to 24, 20111 death · 1 injured · $21,000 · 11 events
- Flash Flooding in Ohio, July 19, 2011$4.3 million · 6 events
- Flash Flooding and Hail in Wisconsin, July 19, 2011$830,000 · 65 kt wind · 10 events
- Tornado and Hail in Wisconsin, July 19, 2011$530,000 · EF0 · 19 events
- Flash Flooding and Hail in North Dakota, July 19, 2011$376,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Winds in Minnesota, July 19, 2011$252,000 · 60 kt wind · 14 events
- Excessive Heat and Heat in Kentucky, July 19 to 24, 20115 injured · 32 events
- Damaging Winds in Maryland, July 19, 2011$86,000 · 61 kt wind · 10 events
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 2011$67,000 · 52 kt wind · 15 events
- Flash Flood in Louisiana, July 19, 2011$100,000 · 1 event
- Flash Flood and Lightning Strike in Texas, July 19, 2011$80,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317151, 320786, 313218, 313220.